Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DVT and PE
Jun 22, 2011

I am a 61 y o pos since 2005, started meds three years ago, taking Lexiva, Trvada, Norvir. My last numbers showed a CD4 count in the 600's and UD viral load. Have been UD for three years but only recently got my CD4 out of 400's into the 600 range.

Before I started meds about 4 years ago developed a superficial thrombophlebitis in my right calf, resolved succesfully with the usual conservative treatment.

Three weeks ago broke my fibula, was casted below the knee, remembering the prior problem the orthopod recommended taking Aspirin twice a day. Although I had no symptoms since I have access to ultrasound studies had a look at the deep veins above the cast and found a DVT in the ant. tibial vein. About three days later after a bout of chest pain a CT pulmonary angiogram was positive for pulmonary emboli. Have been taking Lovenox and increasing doses of coumadin till yesterday when my INR came back in the therapeutic range and stopped the lovenox. Feel OK now.

I tried to research a possible connection between HIV and DVT, PE. Articles suggest a link but it sounds like they are referring to patients who are not under control with meds. In other words, low CD4 counts and detectable VL

Is it just a coincidence in my case or are HIV patients even those well controlled at greater risk of DVT/PE. Do the meds themselves play any part?

I expect to be on Coumadin for months. Should it be continued longer than usual?

Thanks

Response from Dr. Henry

There has been some data (solid but not totally convincing to me)that HIV infection may be linked to increased risk for deep vein thrombosis/pulmonary emboli. Much of the data predated the use of effective HIV treatment so, as you mention, the impact of effective HIV treatment on risk for thrombosis/emboli is unclear (data limited) though I would guess might has a modest favorable impact. Bone injury with casting/inactivity is a risk factor for thrombosis. In general length of treatment for thrombosis with coumadin is the same in HIV+ persons as in the general population. KH



Previous
makeshift labs
Next
Resuming a cocktail of Abacavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement